Contact us for more details

Are Vitamin Supplements Dangerous?

By February 27, 2013Healthy Aging

While taking a vitamin supplement may seem like a convenient way to maintain your health, synthetic vitamins may actually decrease the ability for your body to absorb nutrients from the food you eat. In addition, fat-soluble vitamins can accumulate in the body over long periods of time, leading to toxic levels and reactions. What do you need to know about the dangers of synthetic or supplement vitamins?

Increased Cancer Risk

 

High doses of vitamin A may actually increase the risk of cancer in certain people according to the Journal of the National Cancer Institute. Years ago, research was conducted by scientists in order to evaluate the effects of synthetic vitamin supplementation on over 18,000 individuals. These people were smokers, former smokers or workers who were previously exposed to asbestos contamination. After four years of evaluation, they found that the people taking vitamin A were developing lung cancer at a rate of 28 percent more than those who did not take vitamin A.

 

Hypercalcemia

 

Taking synthetic doses of vitamin D has been shown to lead to hypercalcemia, which is an accumulation of too much calcium in the blood. One danger of hypercalcemia is the development of an abnormal heart rhythm. For seniors who take medications like digoxin to regulate the heart rate, hypercalcemia is an especially dangerous condition. Hypercalcemia can also lead to bone loss and kidney failure. The use of vitamin D should always be discussed with a health professional before taking on a regular basis.

 

Blood Clotting

 

In scientific research conducted on animals, taking high amounts of synthetic vitamin E can lead to increased internal bleeding. While research has yet to confirm the same problem in humans, many seniors who take vitamin E supplements suffer from an increase in bruising. This is a symptom that the dose is too high and should be lowered immediately. Vitamin E may also interfere with the effects of anticoagulant medications which help to thin the blood and prevent blood clots. For this reason, seniors taking prescribed medications should always consult with their doctor before taking vitamin E.

 

All in all, you should always aim to eat nutrient-dense foods for your daily dose of vitamins and minerals in your diet, as eating properly is the most effective way to remain active, healthy, and in shape throughout the years. Be cautious of taking too many supplemental vitamins or pills, as there are risks involved that can hurt your health and well-being.

Sharing is caring!

Leave a Reply

LivHOME

Author LivHOME

More posts by LivHOME